Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 28, 2021, 5:24 PM EDT for Bath County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 5:24 PM EDT (21:24 UTC)
- Expired
- Aug 28, 2021, 6:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 30
County Bath County, VA
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WWUS81 KRNK 282124
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT Sat Aug 28 2021
VAZ020-282215-
Bath VA-
524 PM EDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of
western Bath County through 615 PM EDT...
At 524 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Grove to near Lake Moomaw.
Movement was southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warm Springs...
Hot Springs...
Bacova Junction...
Lake Moomaw...
Mountain Grove...
and Callison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3809 7969 3795 7990 3803 7997 3804 7997
3805 7996 3808 7995 3810 7993 3811 7994
3813 7995 3814 7993 3817 7992 3819 7989
TIME...MOT...LOC 2124Z 332DEG 9KT 3815 7985 3808 7996
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 28, 2:19 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 28, 2:19 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 219 PM EDT Sat Aug 28 2021 .SYNOPSIS... Hot and humid weather along with daily scattered showers and thunderstorms continue through the weekend. Rain chances increase as we go into the next work week with a tropical air mass and Ida moving into the region. && .NEAR TERM /THROUGH SUNDAY/... As of 130 PM EDT Saturday... Above normal warmth continues with scattered afternoon thunderstorms. A 595dam ridge aloft is centered just to our south today. This feature does not move much over the next 24-36 hrs as Hurricane Ida approaches and makes landfall on the Gulf Coast this weekend. At the surface, a weak trough was across the forecast area this afternoon. Moisture flux convergence shows this nicely just west of the Blue Ridge. This boundary will eventually drift south tonight and wash out, allowing winds to become more southerly tomorrow. Area soundings show the subsidence aloft today as well as relatively light winds. Isolated to scattered showers and thunderstorms will continue this afternoon and evening, encouraged by the surface trough. The greatest coverage should be in the Greenbrier Valley as well as the north VA piedmont, where a passing short wave this afternoon should help support slightly more convection. Elsewhere, it is going to be tough to overcome the subsidence, even with the added surface convergence afforded by the trough. Measurable QPF amounts will be hit and miss, but nuisance heavy rainfall and localized flooding will be possible with the better updrafts. Also, the dry air aloft could aid in gusty downdraft winds that could down a few trees. Once convection ends with nightfall, expect another steep inversion to set up overnight. Trapped low level moisture will set the stage for another morning of widespread fog. We should see an increase in high and mid clouds by Sunday afternoon with a tropical moisture connection setting up between the land falling Ida and the beginning of our southerly winds. Overnight lows will be about 5-10 degrees above normal and in the 60s to lower 70s. Sunday it will be in the 80s to mid 90s again. Scattered storms should develop in the afternoon, mainly over southeastern WV and north central VA, as a short wave moves through the Ohio Valley. This should squeeze out some additional rainfall in these areas with localized flooding and gusty winds again the main threats through the evening. Forecast confidence is high for temperatures and precipitation chances. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 140 PM EDT Saturday... ...Scattered showers on the rise ahead of Ida... A frontal boundary will settle down to our north and east on Monday. As Ida moves onshore late Monday and begins to recurve to the northeast Tuesday, more tropical moisture will be introduced to our area. The interaction of these two features will increase shower/storm coverage Monday and Tuesday PM. Scattered showers will crop up around the CWA. The precipitation likely won't be heavy or widespread enough to create flood concerns. The start to the week will be quite toasty. Highs on Monday will be well into the mid 90s toward the Piedmont and Southside areas. The heat index for those areas will likely creep over 100F for a couple hours. Even the higher elevation areas west of the Blue Ridge will feel the warmth. Highs Monday and Tuesday will be in the mid to upper 80s, an anomaly for those locales. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 200 PM EDT Saturday... ...Remnants of Ida come our way... The highlight of this forecast period is clearly the remnants of Hurricane Ida, where they will go and how we will feel the impacts here. Our forecast area is pretty close to center on the forecast cone for Thursday morning, so at this time it is very likely that we will see Ida's remnants pass very close to us. Its important to note that impacts will come before the center of the storm enters the area, and the forecast cone represents the location of the system's center. Heaviest rain is progged for Wednesday evening, and overnight into Thursday, with precipitation tapering off to the west Thursday as Ida's remnants make their exit. The system is too far out to reliably discuss rainfall amounts, but flooding is certainly the main impact we will be watching for with this event. After Ida's remnants clear the area, Friday and Saturday will be slightly cooler than the start of this week, and as high pressure builds back in, we return to the all-too-familiar diurnal isolated to scattered showers/storms in the afternoons. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 200 PM EDT Saturday... Isolated to scattered convection should have the greatest coverage north of I-64 in WV and 460 in VA. BLF is the only TAF site currently with TSRA in the forecast, with LWB and BCB having only VCSH at this time. This reflects the low likelihood of convection at any one TAF site through this evening. Clouds and TSRA/SHRA will diminish soon after dark. Tonight, yet another strong inversion is expected, creating fog in river valleys the west. Depending on who gets rainfall this evening, MVFR fog is possible everywhere but ROA. LWB and BCB look most likely to get LIFR/IFR visibilities between 09 and 14Z Sunday. Extended Aviation Discussion... No changes in the extended aviation forecast as periods of diurnal thunderstorms and morning fog are expected to persist through the start of next week. Tropical moisture and more widespread rainfall chances arrive by mid week, especially when what's left of Ida arrives Wednesday into Thursday. Morning fog will continue to favor the mountain valleys and areas that receive rainfall each day, and will be slow to mix out. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...VFJ LONG TERM...VFJ AVIATION...SH
Hazardous weather outlook, Aug 28, 2:22 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 222 PM EDT Sat Aug 28 2021 NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>044- 291830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania- Halifax-Mercer-Summers-Monroe- 222 PM EDT Sat Aug 28 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The remnants of Hurricane Ida are expected to bring the potential for heavy rain to the region by mid week. Confidence remains low on the timing as changes in the speed and track of the storm can significantly affect rainfall amounts. Monitor the latest forecasts for updates on Hurricane Ida. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-023-024-034-035-045>047-059-WVZ507-508-291830- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell- Appomattox-Buckingham-Charlotte-Eastern Greenbrier- Western Greenbrier- 222 PM EDT Sat Aug 28 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Widely scattered thunderstorms this afternoon and evening will bring the potential for localized damaging winds and heavy rain resulting in flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The remnants of Hurricane Ida are expected to bring the potential for heavy rain to the region by mid week. Confidence remains low on the timing as changes in the speed and track of the storm can significantly affect rainfall amounts. Monitor the latest forecasts for updates on Hurricane Ida. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 28, 2:22 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT Sat Aug 28 2021
VAZ014-281900-
Montgomery VA-
222 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of
north central Montgomery County through 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blacksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3728 8034 3723 8047 3728 8050 3733 8041
3734 8037
TIME...MOT...LOC 1822Z 159DEG 2KT 3728 8044
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Aug 28, 3:20 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT Sat Aug 28 2021
VAZ045-058-281945-
Halifax VA-Campbell VA-
320 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of southern Campbell
and north central Halifax Counties through 345 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookneal, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brookneal...
Hat Creek...
Long Island...
and Gladys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3695 7896 3704 7910 3706 7909 3707 7911
3709 7912 3709 7913 3708 7914 3709 7914
3718 7907 3713 7887
TIME...MOT...LOC 1920Z 283DEG 7KT 3708 7904
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 28, 3:30 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
330 PM EDT Sat Aug 28 2021
VAZ018-282000-
Craig VA-
330 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of northeastern Craig
County through 400 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Castle...
and Abbott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3756 8003 3741 8010 3740 8011 3745 8025
3759 8018
TIME...MOT...LOC 1930Z 283DEG 7KT 3753 8014
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 28, 4:24 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT Sat Aug 28 2021
VAZ058-282100-
Halifax VA-
424 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of northwestern
Halifax County through 500 PM EDT...
At 422 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cody, or 7 miles northeast of Mt Airy. This storm was nearly
stationary.
HAZARD...Frequent Lightning. Very Heavy Rainfall.
SOURCE...Radar indicated.
IMPACT...Ponding of Water on Roadways. Minor Flooding in Low-Lying
areas.
Locations impacted include...
Cody...
and Leda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3694 7897 3685 7914 3699 7911 3703 7907
TIME...MOT...LOC 2022Z 291DEG 3KT 3699 7908
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABSpecial weather statement, Aug 28, 4:26 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
426 PM EDT Sat Aug 28 2021
VAZ046-059-282100-
Charlotte VA-Appomattox VA-
426 PM EDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of
south central Appomattox and north central Charlotte Counties through
500 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or near Red House. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red House...
and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3722 7869 3713 7877 3720 7883 3720 7882
3721 7883 3729 7890 3734 7887 3725 7868
TIME...MOT...LOC 2025Z 286DEG 1KT 3726 7881
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 28, 5:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT Sat Aug 28 2021
VAZ020-282215-
Bath VA-
524 PM EDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of
western Bath County through 615 PM EDT...
At 524 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Grove to near Lake Moomaw.
Movement was southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warm Springs...
Hot Springs...
Bacova Junction...
Lake Moomaw...
Mountain Grove...
and Callison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3809 7969 3795 7990 3803 7997 3804 7997
3805 7996 3808 7995 3810 7993 3811 7994
3813 7995 3814 7993 3817 7992 3819 7989
TIME...MOT...LOC 2124Z 332DEG 9KT 3815 7985 3808 7996
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:22 PM EDT | Special Weather Statement | RNK | Montgomery | 38 min |
| Aug 28, 3:20 PM EDT | Special Weather Statement | RNK | Campbell | 25 min |
| Aug 28, 3:30 PM EDT | Special Weather Statement | RNK | Craig | 30 min |
| Aug 28, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 30 min |
| Aug 28, 4:24 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Aug 28, 4:26 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Aug 28, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 44 min |
| Aug 28, 5:28 PM EDT | Special Weather Statement | RNK | City of Covington | 32 min |
| Aug 28, 6:21 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Aug 28, 6:46 PM EDT | Special Weather Statement | RNK | Bath | 29 min |
| Aug 28, 7:02 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Aug 28, 7:33 PM EDT | Special Weather Statement | RNK | Charlotte | 27 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.